Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Goodland, KS

June 15, 2002Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 7:02 AM CDT for Graham County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2002, 7:02 AM CDT (12:02 UTC)
Expired
Jun 15, 2002, 7:45 AM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 151202
SVRGLD
KSC065-151245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
702 AM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 745 AM CDT

* AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HILL CITY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...BOGUE.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3955 9964 3955 10012 3915 9985 3914 9958

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 2:37 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
137 AM MDT SAT JUN 15 2002

CURRENT WATER VAPOR IMAGERY SHOWS VORTICITY MAXIMUM OVER NORTHEAST
WYOMING. THIS FEATURE WILL MOVE RAPIDLY SOUTH THIS MORNING. ALL
MODELS DEVELOP EARLY MORNING PRECIPITATION DUE TO THIS FEATURE PLUS
UPPER LEVEL JET DYNAMICS...ALTHOUGH THE 06Z RUC MODEL HAS DELAYED
PRECIPITATION UNTIL 15Z. THE BEST CONVECTION...HOWEVER...WILL BE
LATER IN THE DAY. AS SURFACE LOW DEVELOPS OVER SOUTHEAST
COLORADO...WINDS OVER THE FORECAST AREA WILL BECOME ALMOST DUE
EAST...STRONGLY UPSLOPE. DECENT SHEAR PROFILES...ESPECIALLY OVER
EASTERN COLORADO...WILL SUPPORT SEVERE WEATHER EARLY THIS AFTERNOON.
MODELS INDICATE THAT THE BEST INSTABILITY WILL OCCUR AROUND 18Z.
BRIEF/WEAK SUBSIDENCE WILL OCCUR LATE TONIGHT...SO CONVECTION WILL
DECREASE AFTER MIDNIGHT. HOWEVER...ANOTHER SHORTWAVE WILL MOVE OVER
CENTRAL NEBRASKA SUNDAY WHICH WILL LEAD TO ANOTHER CHANCE OF
CONVECTION SUNDAY AFTERNOON.

TEMPERATURES TODAY WILL BE TRICKY. CLOUD COVER AND UPSLOPE FLOW WILL
TEND TO HOLD TEMPERATURES DOWN...BUT 850 MB TEMPERATURES AND MODEL
SOUNDINGS SUPPORT LOWER 80S AGAIN. THICKNESSES BUILD A LITTLE SUNDAY
FOR SLIGHTLY WARMER TEMPERATURES. WILL NOT DEVIATE TOO MUCH FROM
NUMERICAL GUIDANCE.

IN THE LONGER TERM...500 MB RIDGE WILL WEAKEN DURING THE FIRST PART
OF THE WEEK. IN FACT...ZONAL FLOW DEVELOPS OVER THE WESTERN UNITED
STATES. LATEST AVN RUN KEEPS MOST PRECIPITATION NORTH OF FORECAST
AREA WHERE FAST MOVING SHORT WAVES WILL HAVE THE MOST IMPACT.
EARLIER FORECAST HAS CONVECTION MENTIONED MONDAY AND TUESDAY...AND
THIS SEEMS REASONABLE DUE PROXIMITY OF BAROCLINIC ZONES NEAR THE
AREA.

.GLD...NONE.
MENTZER

In the hours before

Special weather statement, Jun 15, 4:18 AM CDT, 2 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
318 AM MDT SAT JUN 15 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS AFTERNOON ACROSS
EASTERN COLORADO...AND ACROSS THE REST OF THE TRI STATE AREA LATE
THIS AFTERNOON AND EVENING.

SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP THIS MORNING IN
SOUTHEASTERN COLORADO...PROVIDING A MOIST UPSLOPE FLOW TO THE TRI
STATE REGION. AS AN UPPER LEVEL DISTURBANCE APPROACHES IN THE
EARLY AFTERNOON...THUNDERSTORMS SHOULD DEVELOP ACROSS EASTERN
COLORADO AND QUICKLY BECOME SEVERE...AND SPREAD SOUTHEASTWARD OVER
PORTIONS OF EXTREME WESTERN KANSAS. STRONG WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE SUPPORT THE DEVELOPMENT OF SUPERCELLS...
WITH VERY LARGE HAIL THE PRIMARY THREAT.

FOR TONIGHT...THE AREA OF THUNDERSTORMS IS EXPECTED TO CONSOLIDATE
INTO A CLUSTER AND MOVE INTO SOUTHWESTERN KANSAS. THE PRIMARY
THREAT THIS EVENING WITH ANY THUNDERSTORMS WILL BE HAIL AND
DAMAGING WINDS.  THE ACTIVITY SHOULD BEGIN TO DECREASE IN THE TRI
STATE REGION AFTER MIDNIGHT AS THE THUNDERSTORM COMPLEX PROPAGATES
INTO THE SOUTHERN PLAINS.

KILLINGSWORTH/MENTZER
Local storm report, Jun 15, 5:29 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 AM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    OBERLIN                   KS   1 INCH HAIL
06/15/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 6:29 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 AM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    9 SW HILL CITY            KS   .75 INCH HAIL
06/15/02   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 6:38 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 AM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    3 S HILL CITY             KS   1 INCH HAIL
06/15/02   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:05 AM CDTSevere Thunderstorm WarningGLDDecatur40 min
Jun 15, 6:01 AM CDTSevere Thunderstorm WarningGLDNorton44 min
Jun 15, 6:17 AM CDTSevere Thunderstorm WarningGLDGraham28 min
Jun 15, 1:13 PM CDTSevere Thunderstorm WarningGLDNorton62 min
Jun 15, 1:26 PM CDTSevere Thunderstorm WarningGLDWichita64 min
Jun 15, 1:44 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins61 min
Jun 15, 2:29 PM CDTSevere Thunderstorm WarningGLDWichita46 min
Jun 15, 2:37 PM CDTSevere Thunderstorm WarningGLDGraham53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.